Tennessee, 2003

Flash Flooding and Hail in Tennessee, August 6, 2003

August 6, 2003 · NWS OHX · 10 events in 7 counties and zones

6 flash flood, 3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 6, 9:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 6, 9:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 AM CDT WED AUG 6 2003

ON-GOING CONVECTION ACROSS SOUTHERN AREAS OF MID STATE AT MID
MORNING. HAND ANALYZED SURFACE CHART HAS STATIONARY FRONT
ACROSS NORTHERN PARTS OF WEST AND MIDDLE TENNESSEE. DEWPOINT NOSE
UP ALONG MISSISSIPPI RIVER NEAR MEMPHIS AND JONESBORO.

12Z HAND ANALYZED UPPER LEVEL CHARTS SHOWS SPEED MAX PUNCHING DOWN
THROUGH MISSOURI. THINK THIS WILL CRANK THINGS UP TO OUR WEST WHICH
MAY CLIP SOUTHWESTERN AREAS OF MID STATE LATER TODAY. CANT RULE OUT
SEVERE DURING AFTERNOON HOURS...ESPECIALLY OVER SOUTHWESTERN AREAS
BUT FOR NOW THINK IT WILL BE MAINLY TO OUR WEST.

WILL UPDATE FORECAST MAINLY FOR WORDING.

UPDATED ZONES WILL BE OUT SHORTLY.

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 6, 4:30 AM CST, 7 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED AGAIN TODAY AND THIS
EVENING. HOWEVER...LESS FAVORABLE THERMODYNAMIC AND WIND SHEAR
PROFILES SHOULD KEEP THUNDERSTORMS BELOW SEVERE LIMITS. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

The radar

The Nashville radar (KOHX), 66 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Cannon

When
August 6, 12:00 PM CST to 2:30 PM CST
Where
Cannon County, Woodbury
Reported by
LAW ENFORCEMENT
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Sheriff's office reported flooding on Main Street, Short Mountain Road and Auburntown Road.

Flash Flood, Lewis

When
August 6, 12:22 PM CST to 4:00 PM CST
Where
Lewis County, 4 mi E of Hohenwald
Reported by
GENERAL PUBLIC
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

General public reported flooding along U.S. Highway 412.

Flash Flood, Lewis

When
August 6, 1:15 PM CST to 4:00 PM CST
Where
Lewis County, 5 mi N of Hohenwald
Reported by
TRAINED SPOTTER
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Spotter reported flash flooding near Kimmins and close to the Hickman-Lewis County line.

Flash Flood, Hickman

When
August 6, 1:17 PM CST to 4:15 PM CST
Where
Hickman County, Centerville
Reported by
DEPT OF HIGHWAYS
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

TDOT reported flooding on Swan Creek Road on the Hickman-Lewis County line. Several bridges were covered with water.

Hail, Benton

When
August 6, 2:12 PM CST
Where
Benton County, Camden
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -88.100

Sheriff's office reported golf ball size hail.

Thunderstorm Wind, Benton

When
August 6, 2:14 PM CST
Where
Benton County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -88.100

Camden Police Department reported one tree down and power lines down on West Main in Camden.

Flash Flood, Rutherford

When
August 6, 2:16 PM CST to 3:00 PM CST
Where
Rutherford County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Sheriff's office reported high water on Jefferson Road in the northeast part of the county.

Thunderstorm Wind, Perry

When
August 6, 2:50 PM CST
Where
Perry County, Linden
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.617, -87.850

TDOT reported trees were blown down on Marsh Creek Road, Flatwoods Road, and Sinking Creek Road in Linden.

Flash Flood, Perry

When
August 6, 3:05 PM CST to 6:00 PM CST
Where
Perry County, Linden
Reported by
LAW ENFORCEMENT
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Sheriff's office reported about 6 inches of water on roads in Linden.

Thunderstorm Wind, Wayne

When
August 6, 3:30 PM CST
Where
Wayne County, South Portion
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.100, -87.783

TDOT reported trees were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375110, 5332599, 5332598, 5332676, 5332602, 5332601, 5332600, 5332675, 5332603, 5332604.